A 75-year-old inpatient develops profuse watery diarrhoea five days after starting broad-spectrum antibiotics for a chest infection. Stool testing confirms Clostridioides difficile toxin. What is the most appropriate initial management?
Show answer and explanation
Answer: D Stop the causative antibiotic if possible and start oral vancomycin or fidaxomicin
Diarrhoea starting days after broad-spectrum antibiotics, with a positive toxin test, is C. difficile infection. Management starts by reviewing the antibiotics: stop the precipitating antibiotic if possible, and stop or review proton pump inhibitors and antimotility drugs. Then treat with an oral antibiotic that acts within the gut lumen. NICE NG199 recommends oral vancomycin first line, with oral fidaxomicin if vancomycin is ineffective; fidaxomicin is also used for a recurrence within 12 weeks. Oral rather than intravenous treatment matters, because the infection is in the colonic lumen and IV vancomycin does not reach it. Metronidazole is no longer first line. Assess severity daily (white cell count, temperature, colitis, rising creatinine), and in life-threatening disease give oral vancomycin with IV metronidazole and seek urgent specialist and surgical input. Isolate the patient and use soap-and-water hand hygiene, because alcohol gel does not kill spores.
- Key clue
- Antibiotic-associated diarrhoea with confirmed C difficile toxin
- What it means
- Clostridioides difficile infection
- What to do
- Isolate the patient, stop precipitating antibiotics if possible, and start first-line oral antibiotic therapy for C difficile
Why the other options are less appropriate
- A Metronidazole is no longer first line, and IV metronidazole is reserved as an add-on for life-threatening disease. First line is oral vancomycin.
- B Antimotility drugs such as loperamide can hold toxin in the colon and increase the risk of toxic megacolon, so they should be avoided.
- C The precipitating antibiotic keeps disrupting the gut flora. Review it and stop it if it is not essential.
- E Without treatment, C. difficile can progress to severe colitis, perforation or death, particularly in older inpatients.
Source: NICE NG199 Clostridioides difficile infection: antimicrobial prescribing